Alert archive / Maine / Flash Flood Warnings in 2012
Flash Flood Warning 10, NWS Gray, ME
NWS Gray, ME issued this flash flood warning at Jul 15, 2012, 7:10 PM EDT for Somerset County, Maine. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2012, 7:10 PM EDT (23:10 UTC)
- Expired
- Jul 15, 2012, 10:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Flood severity
- None
County Somerset County, ME
The radar
The Caribou radar (KCBW), 166 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 11.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1767 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
741
WGUS51 KGYX 152310
FFWGYX
MEC025-160215-
/O.NEW.KGYX.FF.W.0010.120715T2310Z-120716T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
710 PM EDT SUN JUL 15 2012
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL SOMERSET COUNTY IN WEST CENTRAL MAINE...
* UNTIL 1015 PM EDT
* AT 706 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A THUNDERSTORM NEAR THE FORKS...OR 21 MILES SOUTHEAST OF
JACKMAN...MOVING NORTHEAST AT 15 MPH. VERY HEAVY RAINFALL WAS
FALLING... WITH RAINFALL RATES OF 1 TO 2 INCHES PER HOUR EXPECTED.
THE AREA EAST OF HIGHWAY 201 HAS ALREADY SEEN 2 TO 4 INCHES OF
RAIN FROM EARLIER THUNDERSTORMS. AN ADDITIONAL 1 TO 2 INCHES WILL
CAUSE FLASH FLOODING OF LOW LYING AREAS AND RAPID RISES ON CREEKS
AND SMALL STREAMS.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
MOXIE AND MOOSEHEAD
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 4564 6969 4558 6970 4554 6977 4535 6970
4532 6971 4522 7012 4544 7023 4567 6974
4566 6970
$$
KIMBLE1 follow-up statement
028
WGUS71 KGYX 160112
FFSGYX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
912 PM EDT SUN JUL 15 2012
MEC025-160215-
/O.CON.KGYX.FF.W.0010.000000T0000Z-120716T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOMERSET ME-
912 PM EDT SUN JUL 15 2012
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR
CENTRAL SOMERSET COUNTY...
THE HEAVY THUNDERSTORMS HAVE EXITED THE WARNED AREA... HOWEVER
CONTINUED LIGHT TO MODERATE RAINFALL WILL CAUSE PERSISTENT FLOODING
PROBLEMS AND RAPID WATER RISES ARE STILL POSSIBLE. ADDITIONAL
HEAVIER SHOWERS ARE POSSIBLE THROUGH THE REMAINDER OF THE EVENING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOOSEHEAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 4564 6969 4558 6970 4554 6977 4535 6970
4532 6971 4522 7012 4544 7023 4567 6974
4566 6970
$$
KIMBLEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 5:56 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 15, 5:56 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAY ME 556 PM EDT SUN JUL 15 2012 .SYNOPSIS... WEAK LOW PRESSURE WILL APPROACH FROM THE WEST AND WILL CROSS THE REGION TONIGHT. LOW PRESSURE WILL SHIFT EAST INTO THE MARITIMES ON MONDAY AS WEAK HIGH PRESSURE BUILDS IN FROM THE WEST. A COLD FRONT WILL APPROACH FROM THE NORTHWEST TUESDAY AND WILL PUSH SOUTHEAST THROUGH THE REGION TUESDAY NIGHT AND EARLY WEDNESDAY. HIGH PRESSURE WILL GRADUALLY BUILD IN FROM THE WEST WEDNESDAY AFTERNOON THROUGH SATURDAY. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... .UPDATE... CURRENTLY MOST OF THE THUNDERSTORM ACTIVITY HAS BEEN CONFINED TO OXFORD...FRANKLIN...AND SOMERSET COUNTIES THIS AFTERNOON. ANOTHER AREA OF SHOWERS IS MOVING INTO SOUTHERN NH. WE ARE GENERALLY SEEING AN AVERAGE OF 1-2 INCHES OF RAIN PER HOUR WITH SOME LOCALLY HIGHER AMOUNTS UNDER THE MORE ROBUST CELLS. STORMS HAVE BEEN SUB SEVERE SO FAR. ADJUSTED HOURLY TEMPERATURES AND DEW POINTS AS WELL AS OVERNIGHT LOWS FOR A FEW SPOTS ALONG THE COAST FOR THIS UPDATE. CONVECTIVE TRENDS ARE ON TRACK. && PREVIOUS DISCUSSION... BIG STORY FOR TONIGHT WILL BE SHOWERS AND THUNDERSTORMS MOVING ACROSS THE REGION. CONVECTION IS BEGINNING TO FIRE OVER VERMONT AND EASTERN NEW YORK STATE...ALONG WITH A FEW CELLS OVER SOMERSET AND PISCATAQUIS COUNTIES. MODIFIED SOUNDINGS SHOW SUPPORT FOR SOME DECENT CONVECTION THIS EVENING...ALTHOUGH SEVERE THUNDERSTORM DEVELOPMENT SHOULD BE LIMITED AND ISOLATED AT BEST. LARGEST THREAT WITH THESE STORMS MAY BE FROM VERY HEAVY RAINFALL. WITH THE SLOW MOVING NATURE OF STORMS TONIGHT...SOME LOCALIZED FLOODING IS POSSIBLE. WITH DEW POINTS PRIMARILY IN THE 60S THERE SHOULD BE PLENTY OF MOISTURE FOR STORMS TO WORK WITH. WITH ABUNDANT MOISTURE IN THE BOUNDARY LAYER...EXPECT FOG TO BE A PROBLEM TONIGHT. THE IMMEDIATE COAST AND ADJACENT INTERIOR LOCATIONS SHOULD BE THE EARLIEST TO SEE FOG DEVELOPMENT AND IT WILL LIKELY LAST LONGEST IN THE SAME LOCATIONS. HOWEVER...PATCHY FOG WILL BE A THREAT ACROSS THE ENTIRE CWA TONIGHT. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... STORMS SHOULD BE DONE ACROSS ALL OF THE REGION BY TOMORROW MORNING WITH THE EXCEPTION OF THE MID-COAST AREA. SHOWERS WILL LIKELY JUST BE FINISHING UP THERE BY TOMORROW MORNING. ONCE THE FOG BURNS OFF MOST OF THE REGION SHOULD SEE AT LEAST A LITTLE BIT OF SUN. HOWEVER...WITH NO REAL CHANGE IN THE AIRMASS WARM AND HUMID CONDITIONS WILL CONTINUE THROUGH AT LEAST MONDAY NIGHT. MOUNTAIN AREAS MAY SEE A LITTLE BIT OF AFTERNOON CONVECTION AS OROGRAPHIC LIFTS TRIGGERS A FEW ISOLATED CELLS. && .LONG TERM /TUESDAY THROUGH SUNDAY/... SCT SHOWERS AND A FEW TSTMS WILL CROSS THE REGION ON MON WITH RELATIVELY MEAGER POPS EXPECTED WHICH WILL BE MAINLY CONFINED TO NRN AREAS. THE TRIGGER FOR THIS PCPN WILL BE DEPARTING DURG THE DAY AS A WEAK SHORT WAVE EXITS THRU THE GULF OF MAINE. THE HEAT IS ON FOR TUESDAY AS LOW PRES TRACKS N OF OUR FORECAST AREA. H8 TEMPS REACH AS HIGH AS +20C AT H8 DURG THE AFTN. THIS SHOULD YIELD TEMPS IN THE UPPER 90S OVER SRN AREAS AWAY FROM THE COAST. THE HEAT AND HUMIDITY WILL ALSO PRIME THE ATMOS FOR THE POSSIBILITY OF STG TO SVR TSTMS OUT AHEAD OF AN APPROACHING STRONG COLD FRONT. THIS FRONT WILL MOST LKLY NOT REACH THE CSTLN UNTIL MRNG...SO WILL KEEP POPS GOING THRU THE NGT ALONG THE COAST. THEREAFTER...A COOLER...UPPER LEVEL CYCLONIC FLOW WILL CROSS NRN NEW ENGLAND...BRINGING A SLGT CHC OF SHOWERS TO THE RGN DURG THE THU/FRI TIMEFRAME. WITH SO MUCH COLD AIR ALOFT...THERE COULD BE THE POSSIBILITY OF SCT TSTMS AND HAIL WITH THESE STORMS. CANADIAN HIGH PRES CONTS TO BUILD TOWARDS THE REGION NEXT WEEKEND...BRINGING SUNNY/DRY WX TO NEW ENGLAND. && .AVIATION /22Z SUNDAY THROUGH FRIDAY/... SHORT TERM...VFR CONDITIONS WITH SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING WILL RAPIDLY DETERIORATE TO IFR/LIFR CONDITIONS TONIGHT. EXPECT WIDESPREAD FOG DEVELOPMENT TO CAUSE VSBY AND CIGS PROBLEMS AT ALL TAF SITES. FOG SHOULD BURN OFF TOMORROW MORNING BY 14-15Z WITH VFR CONDITIONS RETURNING. LONG TERM...LCLY MVFR CONDS IN SCT TSTMS MON AND PATCHY FOG MON NGT. A MORE WIDESPREAD AREA OF CONVECTION IS PSBL LTR TUE AND TUE NGT WILL BRING LCL IFR CONDS TO THE ROUTES. CONDS BEGIN TO IMPROVE WED AS HIGH PRES BUILDS TOWARDS THE REGION. VFR EXPECTED THEREAFTER INTO NEXT WEEKEND. && .MARINE... SHORT TERM...NO FLAGS EXPECTED. LONG TERM...SCAS MAY BE PSBL TUE OUT AHEAD OF THE APPROACHING STG COLD FRONT...AND ON WEDNESDAY IN NW FLOW AND CAA BEHIND THE DEPARTING FRONT. OTHERWISE...WINDS AND SEAS WILL BE BLO SCA CRITERIA. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && UPDATE...HANES
Hazardous weather outlook, Jul 15, 5:47 PM EDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 547 PM EDT SUN JUL 15 2012 MEZ007>009-012>014-018>028-NHZ001>010-013-014-162200- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 547 PM EDT SUN JUL 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT AND MAY PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TOMORROW MORNING AND MAY PRODUCE LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-162200- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 547 PM EDT SUN JUL 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 15, 2:02 PM EDT, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
202 PM EDT SUN JUL 15 2012
MEZ009-151845-
CENTRAL SOMERSET-
202 PM EDT SUN JUL 15 2012
...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 245 PM
EDT...
AT 201 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF LONG POND...OR
ABOUT 7 MILES SOUTHEAST OF JACKMAN...MOVING NORTHEAST AT 15 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LONG POND...
ROCKWOOD...MOOSEHEAD AND BRASSUA THROUGH 245 PM EDT.
HEAVY RAINFALL CAN BE EXPECTED...WITH LOCAL PONDING IN STREETS AND
LOW-LYING AREAS FROM A QUICK ONE INCH OR MORE OF RAINFALL. SMALL
HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS TO 45 MPH ARE
ALSO POSSIBLE.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.
LAT...LON 4574 6978 4571 6979 4568 6976 4568 6974
4562 6969 4561 6970 4558 6970 4553 6977
4546 7017 4560 7027 4581 6984
KIMBLESpecial weather statement, Jul 15, 2:46 PM EDT, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
246 PM EDT SUN JUL 15 2012
MEZ009-151930-
CENTRAL SOMERSET-
246 PM EDT SUN JUL 15 2012
...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 330 PM
EDT...
AT 245 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 16 MILES SOUTHWEST OF MOOSEHEAD...OR
ABOUT 18 MILES SOUTHEAST OF JACKMAN ON HIGHWAY 201...MOVING
NORTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN
AND AROUND MOOSEHEAD THROUGH 330 PM EDT.
HEAVY RAINFALL CAN BE EXPECTED...WITH LOCAL PONDING IN STREETS AND
LOW-LYING AREAS. A QUICK ONE INCH OR MORE OF RAINFALL IS POSSIBLE...
ALONG WITH SMALL HAIL AND WIND GUSTS TO 45 MPH.
LAT...LON 4566 6974 4560 6970 4558 6970 4554 6977
4541 6973 4532 7004 4549 7016
KIMBLESpecial weather statement, Jul 15, 6:48 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
648 PM EDT SUN JUL 15 2012
MEZ009-152330-
CENTRAL SOMERSET-
648 PM EDT SUN JUL 15 2012
...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 730 PM
EDT...
AT 647 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES WEST OF THE FORKS...OR ABOUT 19
MILES NORTHEAST OF EUSTIS...MOVING EAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND THE FORKS AND LAKE MOXIE
THROUGH 730 PM EDT.
HEAVY RAINFALL CAN BE EXPECTED...WITH LOCAL PONDING IN STREETS AND
LOW-LYING AREAS. SMALL HAIL AND WIND GUSTS TO 45 MPH ARE ALSO
POSSIBLE.
LAT...LON 4549 6976 4533 6970 4528 6970 4523 7022
4540 7028 4552 6976
KIMBLEThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 2:02 PM EDT | Special Weather Statement | GYX | Somerset | 43 min |
| Jul 15, 2:46 PM EDT | Special Weather Statement | GYX | Somerset | 44 min |
| Jul 15, 3:17 PM EDT | Areal Flood Advisory | GYX | Somerset | 88 min |
| Jul 15, 4:47 PM EDT | Areal Flood Advisory | GYX | Somerset | 88 min |
| Jul 15, 6:48 PM EDT | Special Weather Statement | GYX | Somerset | 42 min |
| Jul 15, 6:56 PM EDT | Areal Flood Advisory | GYX | Somerset | 2 hr |
| Jul 15, 6:59 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 46 min |
Nearby
Flash Flood Warnings in Maine, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.